Recalcitrant oral ulcers caused by calcium channel blockers: Diagnosis and treatment considerations

Donald M. Cohen, Indraneel Bhattacharyya, William M. Lydiatt

Research output: Contribution to journalArticle

21 Scopus citations

Abstract

Background. Oral ulcers often pose a dilemma in diagnosis and treatment. Patients seen routinely in dental practices are frequently receiving multiple medications. The authors discuss the pathogenesis, clinical appearance and treatment of drug-induced oral ulcers. Case Descriptions. Two patients with recalcitrant painful oral ulcers caused by calcium channel blockers are described. These ulcers failed to heal despite repeated interventions, including surgery, laser ablation, and topical and systemic steroid therapy. Results of the histopathologic examinations were nonspecific. The patients were in a great deal of pain because of the initial failure to recognize the cause of these ulcers. Clinical Implications. A careful medical history, including a detailed list of medications received, is critical in identifying drug-induced oral ulcerations, especially when the ulcer is resistant to treatment and of indeterminate cause. To date, calcium channel blockers have not been reported to cause oral ulcerations.

Original languageEnglish (US)
Pages (from-to)1611-1618
Number of pages8
JournalJournal of the American Dental Association
Volume130
Issue number11
DOIs
Publication statusPublished - Nov 1999

    Fingerprint

ASJC Scopus subject areas

  • Dentistry(all)

Cite this